Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 26, 2021

NWS Pueblo, CO issued this special weather statement at Jul 26, 2021, 4:48 PM MDT. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 26, 2021, 4:48 PM MDT (22:48 UTC)
Expired
Jul 26, 2021, 5:30 PM MDT
In force
42 min
Issued by
NWS Pueblo, CO

The radar

The Pueblo radar (KPUX), 166 km from the middle of the area, began a volume at 22:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.8 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2021-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2021-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-251 J/kg
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

734 
WWUS85 KPUB 262248
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
448 PM MDT Mon Jul 26 2021
 
COZ094-099-262330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
448 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Kim, or 36 miles northeast of Des Moines, moving
northwest at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3707 10369 3735 10334 3708 10307 3700 10317
      3700 10352
TIME...MOT...LOC 2248Z 118DEG 6KT 3704 10328 

$$

KT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 26, 3:42 PM MDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 26, 3:42 PM MDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
342 PM MDT Mon Jul 26 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 340 PM MDT Mon Jul 26 2021

Main Forecast Concerns/Challenges:

1) Isolated to widely scattered thunderstorms will continue into
this evening, mainly across the southern mountains and far southern
plains, near the Colorado and New Mexico border. Flash flooding risk
will continue for mainly the Spring Burn Scar through early evening.
Similar thunderstorm chances for the same location expected Tuesday
afternoon, though likely less in coverage.

Latest radar imagery depicting isolated to widely scattered showers
and thunderstorms continuing to develop over the southern mountains
and far southern plains. This development is occurring within
surface trough axis, where slightly higher dewpoint air and
instability is situated. While there is some upper level support,
the forcing has been generally weak with instability and shear also
on the weaker side. This has resulted in weaker storms this
afternoon, though brief periods of heavy rainfall have been
observed. With no real change expected with this setup and
environment this afternoon and evening, expect similar trends with
coverage and intensity. While some small hail and gusty winds could
still occur with an isolated stronger storm, brief heavy rainfall and
localized flash flooding mainly for the burn scars are the main
hazards through mid evening. Given where these storms are expected
to continue developing, the Spring burn scar would be most at risk.
Similar thunderstorm chances are expected Tuesday afternoon, but
with even less forcing and moisture, expect the coverage of storms
to also be less.

.LONG TERM...(Tuesday night through Monday)
Issued at 340 PM MDT Mon Jul 26 2021

...Drier and warmer during the week...
...Wetter pattern for the weekend...

.Wednesday through Friday...High pressure aloft will build to the
north of the region and gradually move to the south and east. Flow
aloft becomes light easterly with drier air aloft moving into he
region. Precipitable water progs show the monsoon plume getting
pushed to the west of the region. There will still be enough
moisture for diurnal convection, mostly over the mountains with the
highest PoPs in the eastern San Juan Mountains. With the drier
atmosphere, convection will be high based with generally light QPF.
With the generally easterly flow aloft, any storms will have trouble
moving off of the mountains with mostly isolated PoPs or lower from
the Interstate 25 corridor and eastward. Highs on the plains will be
above average with values around 100 in the lower Arkansas River
Vally.

.Saturday through Monday...Upper high weakens and moves to the
southeast. This allows for the amount of monsoon moisture to
increase. In addition, the models and ensembles indicated a cold
front will bring an increase in low level moisture to the plains and
eastern mountains. Grids show an increase in PoPs for this period
with cooler daytime highs. Too early to get specific. Models and
ensemble suggest the most abundant moisture for the plains on Sunday
and Monday with the potential for some locally heavy rain.
--PGW--

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1151 AM MDT Mon Jul 26 2021

VFR and mainly dry conditions expected across the TAF sites this
period. Some isolated storms possible around ALS this afternoon,
and so have maintained the VCTS. Elsewhere, dry weather expected,
though can't completely rule out an isolated shower or storm
around COS. Confidence is low for this occurring at this time, and
have maintained dry conditions for COS.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RODRIGUEZ
LONG TERM...PGW
AVIATION...RODRIGUEZ
Hazardous weather outlook, Jul 26, 11:50 AM MDT, 4 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1150 AM MDT Mon Jul 26 2021

COZ058>089-093>099-271800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1150 AM MDT Mon Jul 26 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered to numerous slow moving thunderstorms will develop early
in the afternoon over the mountains and along the New Mexico border,
spreading across interior valleys and the far southern I-25
corridor by late in the day. The main risk with storms today will
again be locally heavy rainfall and flash flooding, with areas
over the eastern San Juan mountains and southern Sangre de Cristo
Mountains, including the Spring burn scar especially at risk. A
few stronger storms could also contain small hail, gusty winds up
to 50 mph and frequent cloud to ground lightning. Storms will
gradually weaken and dissipate during the evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Storm coverage and intensity is expected to decrease from Tuesday
through Friday, as the monsoonal moisture plume is pushed north
and west of the region. There will be enough residual moisture to
support isolated to scattered afternoon and evening storms each
day, with the best coverage moving west across the higher terrain
of the Continental Divide. Storm threats will include lightning
and gusty outflow winds of up to 45 mph, with locally heavy
rainfall and small hail possible with the stronger storms.

An uptick in storm coverage and rainfall intensity remains in the
offing for next weekend, as available moisture begins to work back
into the region.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the mountains and far southeastern Colorado plains
this afternoon and evening.

RODRIGUEZ

In the hours before

Special weather statement, Jul 26, 3:56 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Pueblo CO
356 PM MDT Mon Jul 26 2021

COZ094-262245-
Eastern Las Animas County CO-
356 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LAS ANIMAS COUNTY
UNTIL 445 PM MDT...

At 356 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 19 miles north of Branson to 14 miles west of
Pritchett. These storms were nearly stationary.

Penny size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

These storms will remain over mainly rural areas of east central Las
Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3735 10397 3753 10309 3730 10309 3719 10394
TIME...MOT...LOC 2156Z 340DEG 4KT 3730 10384 3745 10310

Cohen
Special weather statement, Jul 26, 4:48 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
448 PM MDT Mon Jul 26 2021

COZ094-099-262330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
448 PM MDT Mon Jul 26 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 448 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Kim, or 36 miles northeast of Des Moines, moving
northwest at 5 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kim.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3707 10369 3735 10334 3708 10307 3700 10317
      3700 10352
TIME...MOT...LOC 2248Z 118DEG 6KT 3704 10328

KT

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 6:05 PM MDTSpecial Weather StatementPUBFremont55 min
Jul 25, 6:33 PM MDTFlash Flood Warning Considerable damage threatPUBFremont3 hr
Jul 25, 6:45 PM MDTSpecial Weather StatementPUBProwers45 min
Jul 25, 7:11 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Fremont3 hr
Jul 25, 7:27 PM MDTSpecial Weather StatementPUBCuster48 min
Jul 25, 7:48 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Fremont, Pueblo3 hr
Jul 25, 8:07 PM MDTFlash Flood Warning Considerable damage threatPUBCuster, Huerfano, Pueblo3 hr
Jul 26, 3:56 PM MDTSpecial Weather StatementPUBLas Animas49 min
Jul 26, 5:35 PM MDTSpecial Weather StatementPUBBaca40 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.